Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

August 9, 2017Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 9, 2017, 7:46 PM CDT for Lac qui Parle County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 7:46 PM CDT (00:46 UTC)
Expired
Aug 9, 2017, 8:15 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Lac qui Parle County, MN

The radar

The Aberdeen radar (KABR), 179 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

807 
WWUS83 KMPX 100046
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
746 PM CDT WED AUG 9 2017

MNZ054>056-100115-
Chippewa-Lac Qui Parle-Swift-
746 PM CDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND SOUTHWESTERN SWIFT COUNTIES...

At 745 PM CDT, a strong thunderstorm was located over Bellingham, or
15 miles southeast of Ortonville, moving east at 35 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Appleton, Milan, Bellingham, Cerro Gordo, Holloway, Louisburg and
Appleton Airport.

This includes the following highways...
 U.S. Highway 75 between mile markers 114 and 127.
 U.S. Highway 59 between mile markers 136 and 141.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4525 9633 4525 9629 4522 9627 4519 9617
      4519 9612 4518 9610 4524 9610 4524 9612
      4526 9612 4524 9586 4499 9588 4508 9635
TIME...MOT...LOC 0045Z 265DEG 32KT 4514 9623 

$$
AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:28 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 9, 6:28 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Wed Aug 9 2017

.SHORT TERM...(This evening through Thursday)
Issued at 425 PM CDT Wed Aug 9 2017

Showers from this morning have primarily moved east of I-35 & will
continue to drift into Wisconsin as the evening progresses. The
next round of precipitation is already developing, primarily along
a cold front across the eastern Dakotas. This activity will
become more widespread & spread further east this evening as the
cold front approaches. A few isolated cells have developed across
far western MN ahead of the front & where skies have cleared since
this morning. 1000-1500 J/Kg of MLCAPE has already developed
across western MN where the strongest thunderstorm activity is
expected. Effective-layer bulk shear in this region is only on the
order of 20-30 kts so widespread organized convection is not
expected, but a few of the strongest clusters may be able to
produce a few instances of small hail & gusty winds. Only
expecting a few hundred J/Kg of CAPE to persist into central &
eastern MN so expect activity this evening to be mostly showery,
with a few rumbles of thunder.

Showers & thunderstorms tonight should move out of the area before
sunrise, with some localized patchy fog possible in areas that
receive the most rainfall tonight. A cool & cloudy day is expected
tomorrow behind the cold front with temperatures on the order of
10 degrees below normal. Steepening mid-level lapse rates behind
the front should result in just enough instability to kick off
some widely scattered showers/thunderstorms tomorrow afternoon.
Best chances for this precipitation will be along & east of I-94.

.LONG TERM...(Thursday night through Wednesday)
Issued at 425 PM CDT Wed Aug 9 2017

Very quiet long term period, with limited precip chances and
continued cooler than normal weather. Do not anticipate severe
weather in the long term period.

By tomorrow night, the shortwave trough will be off to our east
moving through the Great Lakes.  Wrap-around showers will be coming
to an end across western MN by that time.  High pressure will build
in behind this activity and setup Friday to be a very nice day.  The
dry weather looks to continue into Saturday, but could see some
showers and isolated thunderstorms develop Saturday afternoon as
another upper level shortwave moves in from our west. The forcing
with this feature looks to primarily move across southwest
Minnesota into Iowa, with the best chance of precip coming on
Sunday morning across far southern Minnesota. This looks to be our
only real shot at measurable rain through the long term period.

The longwave trough will remain in place and continue to provide
northwesterly flow aloft and temperatures will continue to be below
normal.  And with the remainder of the forecast relatively dry,
there aren't any hazards to be concerned with early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 625 PM CDT Wed Aug 9 2017

Regional radar/satellite imagery indicated that convection was
developing along a frontal boundary in far eastern South Dakota,
and extended north into North Dakota. A few showers, storms are
possible in far southern Minnesota until 1-2z, but the better
forcing/instability comes in later along the front. Therefore,
will continue the VCTS during the evening for all of Minnesota TAF
sites, with KAXN having a tempo period as this site will likely
see the bulk of the heavier SHRA before 3z. Otherwise, the front
will move across the region, with MVFR/IFR cigs developing behind
it later tonight. Cigs will begin to lift during the typical
mid/late morning, but still holding in the MVFR range. A few
SHRA/VCTS are still possible Thursday afternoon, but coverage
remains low for any VCTS at this time.

KMSP...

MVFR cigs around the airport is the main concern for the next
couple of hours. Otherwise, VCTS/SHRA that are developing near the
Minnesota/South Dakota border will spread eastward and begin to
affect eastern Minnesota between 3-5z. MVFR cigs will likely
develop in the wake of the frontal passage and continue thru the
mid/late morning hours.

/OUTLOOK FOR KMSP/

Fri...VFR. Wind N 5-10 kts.
Sat...VFR. Wind NE 5 kts.
Sun...VFR. Slight Chc SHRA/TSRA afternoon. Wind ESE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...ETA
LONG TERM...SPD
AVIATION...JLT
Hazardous weather outlook, Aug 9, 3:48 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
348 PM CDT Wed Aug 9 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
102100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
348 PM CDT Wed Aug 9 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Additional scattered thunderstorm development is expected this
evening, as a widespread area of showers moves off to the east.
These storms are not expected to be severe, but isolated incidences
of small hail & gusty winds are possible across far-western MN
with the strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers & a few thunderstorms are possible again
Thursday afternoon, primarily north of I-94. After Thursday, the
next chance for thunderstorm activity is across SW Minnesota Saturday
night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Aug 9, 4:50 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 PM CDT WED AUG 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             2 W BOYD                44.85N 95.95W
08/09/2017  M0.75 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

&&

AMK
Special weather statement, Aug 9, 7:37 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
737 PM CDT WED AUG 9 2017

MNZ047-055-100100-
Stevens-Swift-
737 PM CDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT STEVENS AND NORTHWESTERN SWIFT
COUNTIES...

At 737 PM CDT, a strong thunderstorm was located near Clinton, or 13
miles northeast of Ortonville, moving east at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Morris, Chokio, Donnelly, Lake Hattie, Lake Oliver, Artichoke Lake,
Fish Lake, Alberta, Holloway and Morris Airport.

This includes the following highways...
 U.S. Highway 12 between mile markers 17 and 28.
 U.S. Highway 59 between mile markers 143 and 174.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4570 9578 4525 9590 4528 9612 4541 9612
      4541 9622 4542 9625 4573 9626
TIME...MOT...LOC 0037Z 276DEG 27KT 4548 9633

AMK
Special weather statement, Aug 9, 7:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
746 PM CDT WED AUG 9 2017

MNZ054>056-100115-
Chippewa-Lac Qui Parle-Swift-
746 PM CDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND SOUTHWESTERN SWIFT COUNTIES...

At 745 PM CDT, a strong thunderstorm was located over Bellingham, or
15 miles southeast of Ortonville, moving east at 35 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Appleton, Milan, Bellingham, Cerro Gordo, Holloway, Louisburg and
Appleton Airport.

This includes the following highways...
 U.S. Highway 75 between mile markers 114 and 127.
 U.S. Highway 59 between mile markers 136 and 141.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4525 9633 4525 9629 4522 9627 4519 9617
      4519 9612 4518 9610 4524 9610 4524 9612
      4526 9612 4524 9586 4499 9588 4508 9635
TIME...MOT...LOC 0045Z 265DEG 32KT 4514 9623

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:37 PM CDTSpecial Weather StatementMPXStevens23 min
Aug 9, 9:49 PM CDTSpecial Weather StatementMPXMeeker41 min
Aug 9, 10:03 PM CDTSpecial Weather StatementMPXMcLeod42 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.